for Health Care Providers
FDA Drug Safety Communication: Interactions between certain HIV or hepatitis C drugs and cholesterol-lowering statin drugs can increase the risk of muscle injury. (March 1, 2012)
The U.S. Food and Drug Administration (FDA) is issuing updated recommendations concerning drug-drug interactions between drugs for human immunodeficiency virus (HIV) or hepatitis C virus (HCV) known as protease inhibitors and certain cholesterol-lowering drugs known as statins. Protease inhibitors and statins taken together may raise the blood levels of statins and increase the risk for muscle injury (myopathy). The most serious form of myopathy, called rhabdomyolysis, can damage the kidneys and lead to kidney failure, which can be fatal.More details (March 1, 2012)
Drug Warning for HIV-HCV Coinfection: The effectiveness of boceprevir and ritonavir-boosted HIV protease inhibitors may be significantly reduced when co- administered (February 6, 2012)
Merck has announced the results of a recent pharmacokinetic study involving boceprevir and ritonavir-boosted HIV protease inhibitors which indicates the effectiveness of boceprevir and ritonavir-boosted HIV protease inhibitors may be significantly reduced when co-administered. Co-administration of boceprevir with ritonavir-boosted atazanavir, lopinavir, and darunavir reduced trough concentrations by over 40% and reduced other important pharmacokinetic parameters as well. Boceprevir exposure was also reduced by 32-45% when co-administered with darunavir/ritonavir or lopinavir/ritonavir.
Providers should be aware that initiating boceprevir in combination with peg/ribavirin in HIV-HCV co-infected patients on fully suppressive antiretroviral therapy containing a ritonavir-boosted HIV protease inhibitor could compromise the efficacy of either HIV or HCV treatment.
The company has issued a statement that they do not recommend the coadministration of boceprevir and ritonavir-boosted HIV protease inhibitors.More details from the manufacturer (February 6, 2012)